Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 194, NWS State College, PA

July 28, 2000Cumberland County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 28, 2000, 5:37 PM EDT for Cumberland County, Franklin County, Pennsylvania. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 5:37 PM EDT (21:37 UTC)
Expired
Jul 28, 2000, 6:30 PM EDT
In force
53 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Cumberland County, PA, Franklin County, PA

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:25 PM EDTThunderstorm WindShippensburg, PATrees down.
Jul 28, 6:25 PM EDTThunderstorm WindChambersburg, PATrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS51 KCTP 282138
SVRCTP
PAC041-055-282230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
537 PM EDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY.
  FRANKLIN COUNTY.

* UNTIL 630 PM EDT.

* AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF ORRSTOWN...OR 4 MILES
  NORTHWEST OF SHIPPENSBURG...MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHIPPENSBURG AT 605 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

JUNG/DEVOIR

LAT...LON 4011 7773 3993 7761 4004 7736 4024 7746

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 PM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 28, 3:15 PM EDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT FRI JUL 28 2000

...WORK ZONES OUT AS PHLADMCTP...

SHOWERS/STORMS HAVE BLOSSOMED THIS AFTN IN VICINITY OF UPPER LO OVER
LK MICHIGAN. EXPECT BULK OF ACTIVITY TO DIE OFF WITH SUNSET.
HOWEVER...ETA/AVN SHOWING VORT MAX ENTERING SW PA LATE TONIGHT.
THUS...WILL KEEP MENTION OF SHOWERS/STORMS ALL NIGHT OVER THE SW
ZONES. ELSEWHERE...WILL EMPHASIZE MAINLY EVENING SHOWERS/STORMS.

SATURDAY...CENTRAL PA REMAINS UNDER INFLUENCE OF UPPER LO TO OUR
WEST WITH DEEP MOIST SW FLOW OVER THE MID ATLANTIC. WARM/HUMID AIR
MASS WILL YIELD WIDESPREAD CONVECTION ONCE AGAIN ON SATURDAY AS
CENTRAL PA REMAINS ON FAVORABLE EAST SIDE OF UPPER LO.

SAT NITE...ETA/AVN QPF SUGGESTS A MAINLY DRY NITE AFTER SCT EVENING
CONVECTION AS VORT LOBE LIFTS NORTH INTO NY STATE.

EXTENDED...UPPER TROUGH REMAINS IN PLACE JUST TO OUR WEST.
THUS...EXPECT WARM AND HUMID CONDITIONS TO PERSIST THROUGH MID WEEK
WITH SCATTERED CONVECTION LIKELY...MAINLY DURING THE AFTERNOONS.

.CTP...NONE.

FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:55 PM EDTFlash Flood WarningCTPHuntingdon2 hr
Jul 28, 4:05 PM EDTSevere Thunderstorm WarningCTPBedford55 min
Jul 28, 5:10 PM EDTFlash Flood WarningCTPBedford3 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.